Montana, 2010

Hail and Damaging Winds in Montana, August 1, 2010

August 1, 2010 · NWS GGW · 13 events in 5 counties and zones

This severe weather occurred mostly north of the Missouri river.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

This severe weather occurred mostly north of the Missouri river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 12:39 PM MST, 26 minutes earlier.

Area forecast discussion, Aug 1, 12:39 PM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
139 PM MDT SUN AUG 1 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
AT 00Z THE GFS AND NAM BOTH PLACE THE BASE OF THE SHORT-WAVE
TROUGH WHERE THE DIVIDE MEETS THE INTERNATIONAL BORDER. THIS
AGREEMENT CONTINUES AT 06Z AS THE EXIT REGION OF THE WAVE IS
DIRECTED INTO NEMONT. THE MODELS DISAGREE WITH THE MOVEMENT OF A
COLD FRONT FROM THE TROUGH. NAM SENDS A MORE DISTINCT FRONT ACROSS
THE AREA AND IS THE FOCUS OF A BAND OF QPF...WHEREAS THE GFS IS
MORE SUBTLE WITH THE FRONT AND SENDS MOST QPF INTO CANADA THIS
EVENING AND LATER TONIGHT. IN EITHER CASE...THE MODERATE TO STRONG
INSTABILITY OF THE AFTERNOON WILL CONTINUE MODERATELY INTO THE
EVENING AS THE STRONGEST PART OF THE MID-LEVEL JET WILL LIKELY
KEEP GENERATING STORMS PAST MIDNIGHT. WET DEW-POINTS IN THE EAST
AND DEEP LAYER SHEAR...ALONG WITH AN INVERTED-V SOUNDING PROFILE
COULD PRODUCE SEVERE STORMS. AS SUCH...SPC CONTINUES TO KEEP
EASTERN NEMONT WITHIN THEIR SLIGHT RISK FOR SEVERE REGION ON THE
DAY ONE CONVECTIVE OUTLOOK. THEREFORE WILL MAINTAIN SEVERE WORDING
IN THE WX GRIDS FOR THIS EVENING.

MONDAY...THE SHORT-WAVE MOVES INTO MANITOBA BY AFTERNOON. THE
PROXIMITY OF THE WAVE IN SOUTHERN SASKATCHEWAN DURING MUCH OF THE
MORNING AND EARLY AFTERNOON IS SUFFICIENT FOR KEEPING SOME SLIGHT
CHANCE POPS.

MONDAY NIGHT AND TUESDAY...WEAK RIDGING OR ZONAL FLOW RETURNS TO
THE AREA WHICH SHOULD MINIMIZE PRECIPITATION INTO TUESDAY MORNING.
HOWEVER ANOTHER SHORT-WAVE TROUGH DESCENDING SOUTH FROM NORTHERN
CANADA SWINGS EAST OUT OF ALBERTA SENDING A MORE DISTINCT COLD
FRONT INTO MONTANA. THIS WAVE WILL HOLD BACK THE HOTTER
TEMPERATURES FROM THE SOUTH BUT COULD INITIATE ISOLATED SHOWERS IN
THE AFTERNOON. THE BEST INSTABILITY FOR THIS FRONT SHOULD BE IN
SOUTHEASTERN MONTANA WHERE THE FOCUS FOR MORE ENERGETIC STORMS
WILL BE. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
PERIOD STARTS OUT WITH A RIDGE AND SURFACE HIGH PRESSURE OVER THE
AREA. THINGS GET TRICKY ON FRIDAY AS THERE ARE TIMING
DIFFERENCES WITH THE PACNW LOW AND TROF. THE MODELS ALL PLACE
EASTERN MONTANA INTO A SW FLOW SO THE LOW POPS ARE WARRANTED. AT
THE SURFACE WE START THE PERIOD WITH HIGH PRESSURE OFF THE ROCKIES
MOVING SLOWLY EAST. LOW PRESSURE STARTS DEVELOPING IN THE NORTHERN
TERRITORIES WITH A TROF COMING DOWN THE EAST SIDE OF THE CANADIAN
AND US ROCKIES. THE LOW DEEPENS AND MOVES SOUTHEAST AND THE TROF
MOVES THROUGH LATE SATURDAY INTO SUNDAY BRINGING SOME BETTER
POSSIBILITIES FOR THUNDERSTORMS. THE MAIN SURFACE FRONT WILL MOVE
THROUGH ON SUNDAY NIGHT INTO MONDAY. NO SIGNIFICANT CHANGES WERE
MADE TO THE EXTENDED. FRANSEN

PREVIOUS DISCUSSION...AS EXPECTED SLIGHT CHANGES IN ALL THE MODELS
REGARDING THE TIMING AND POSITION OF SHORTWAVES SLIDING THROUGH
THE WEAKLY ZONAL FLOW DURING THE EXTENDED PERIOD. PERSISTENT WEAK
TROF OVER THE PACIFIC NORTHWEST RESULTS IN A SLIGHT SOUTHWEST
TREND TO THE UPPER FLOW INTO MONTANA...AND OCCASIONALLY TAPING
INTO THE MONSOONAL FLOW. WITH THE AVAILABILITY OF MOISTURE AND
UPPER ENERGY...BUT FACTORING IN THE MODEL SHIFTS...WILL KEEP THE
BROAD-BRUSH POPS AT SLIGHTLY ABOVE CLIMATOLOGICAL NORMS.

FAIRLY PERSISTENT ARCTIC LOW OVER NUNAVUT ALONG WITH SHORTWAVES
EJECTING OUT OF THE PACIFIC NORTHWEST WORK TO SUPPRESS RIDGING
OVER THE NORTHERN PLAINS. THIS WILL KEEP TEMPERATURES TO JUST
SLIGHTLY ABOVE NORMAL. EBERT

&&

.AVIATION...
OVERALL VFR CONDITIONS AND LIGHTER WINDS ARE EXPECTED...EXCEPT IN
THE VICINITY OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS WILL
IMPACT THE REGION STARTING AFTER 01/2200Z AT THE KGGW AND KOLF
AIRPORTS. THE FINAL REMNANTS WILL EXIT EXTREME EASTERN MONTANA
AFTER 02/1400Z AT THE KSDY AND KGDV TAF SITES. HEAVY RAIN REDUCING
VISIBILITY IS EXPECTED ALONG WITH HAIL AND DAMAGING WINDS. SKIES
WILL CLEAR OUT MONDAY MORNING. KGGW WILL SEE WINDS INCREASE TO
30014G24KT AFTER 02/1500Z. FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 1, 2:29 AM MST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
329 AM MDT SUN AUG 1 2010

MTZ016>027-059>062-021100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
329 AM MDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH SOME BEING SEVERE ARE EXPECTED TO
DEVELOP ACROSS THE AREA BETWEEN NOON AND 6PM AND TRACK TO THE EAST
DURING THE AFTERNOON HOURS. AFTER 6PM MOST STORMS SHOULD BE EAST
OF A LINE FROM OPHEIM... TO GLASGOW...TO JORDAN. POSSIBLE SEVERE
THREATS WITH THESE STORMS WILL BE SLOWLY INCREASING HAIL SIZES...
LIMITED FLASH FLOODING... DAMAGING WINDS FROM COLLAPSING CELLS...
AND A LOW CHANCE FOR A WEAK TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 8:52 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
952 AM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             WHITEWATER              48.76N 107.63W
07/28/2010  M0.25 INCH       PHILLIPS           MT   CO-OP OBSERVER

            1.62 INCHES OF RAIN

0545 PM     HAIL             WHITEWATER              48.76N 107.63W
07/28/2010  M0.25 INCH       PHILLIPS           MT   CO-OP OBSERVER

            1.62 INCHES OF RAIN

0555 PM     HAIL             2 NE WHITEWATER         48.78N 107.60W
07/28/2010  M0.88 INCH       PHILLIPS           MT   TRAINED SPOTTER

            WAS DRIVING NE OF WHITE WATER

0555 PM     HAIL             5 N WHITEWATER          48.83N 107.63W
07/28/2010  M1.00 INCH       PHILLIPS           MT   PUBLIC

0615 PM     HAIL             12 SE WHITEWATER        48.64N 107.44W
07/28/2010  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            1.50 INCHES OF RAIN. POSSIBLE FUNNEL CLOUD

0615 PM     HAIL             12 SE WHITEWATER        48.64N 107.44W
07/28/2010  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HAIL WAS A FOOT DEEP

0615 PM     HAIL             12 SE WHITEWATER        48.64N 107.44W
07/28/2010  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HAIL WAS A FOOT DEEP

0615 PM     HAIL             SE WHITEWATER           48.76N 107.63W
07/28/2010  M1.00 INCH       PHILLIPS           MT   TRAINED SPOTTER

            THE HAIL WAS A FOOT DEEP

0615 PM     HAIL             12 SE WHITEWATER        48.64N 107.44W
07/28/2010  M1.00 INCH       PHILLIPS           MT   AIRPLANE PILOT

            HAIL WAS A FOOT DEEP

0620 PM     HAIL             5 E WHITEWATER          48.76N 107.52W
07/28/2010  M0.75 INCH       PHILLIPS           MT   PUBLIC

0620 PM     HAIL             E WHITEWATER            48.76N 107.63W
07/28/2010  M0.75 INCH       PHILLIPS           MT   PUBLIC

0620 PM     HAIL             5 E WHITEWATER          48.76N 107.52W
07/28/2010  M0.75 INCH       PHILLIPS           MT   PUBLIC

0710 PM     HAIL             10 SE FRENCHMAN RESERVO 48.59N 107.09W
07/28/2010  M1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            40 MPH WIND ALONG WITH THE HAIL

0715 PM     HAIL             9 NE SACO               48.55N 107.20W
07/28/2010  M0.75 INCH       PHILLIPS           MT   TRAINED SPOTTER

            HEAVY RAINFALL

0728 PM     TORNADO          4 N HINSDALE            48.45N 107.08W
07/28/2010                   VALLEY             MT   PUBLIC

            THIS TORNADO WAS NOT VERIFIED. PHOTOS AND VIDEO OF THE
            EVENT SHOWED SCUD CLOUDS AND A ROLL CLOUD TRYING TO FORM
            AHEAD OF THE MAIN CORE OF THE STORM. NWS DAMAGE SURVEY
            SHOWED THERE WAS SOME DAMAGE NORTH OF HINSDALE TO A METAL
            ROOF AND SOME TREE BRANCHES SNAPPED OFF...BUT THE DAMAGE
            WAS ALL DOWNSTREAM, CONSISTENT WITH STRAIGHT LINE WINDS.

0740 PM     HAIL             5 N HINSDALE            48.47N 107.08W
07/28/2010  M0.88 INCH       VALLEY             MT   TRAINED SPOTTER

            1.3 INCHES OF RAIN

0757 PM     HAIL             VANDALIA                48.35N 106.91W
07/28/2010  M0.75 INCH       VALLEY             MT   PUBLIC

0815 PM     TSTM WND GST     14 NW GLASGOW           48.34N 106.85W
07/28/2010  M75.00 MPH       VALLEY             MT   TRAINED SPOTTER

            3/4 INCH SIZE HAIL COMBINED WITH WIND TO BREAK WINDOWS
            AND DAMAGE SIDING. HEAVY RAINFALL

0817 PM     HAIL             TAMPICO                 48.30N 106.83W
07/28/2010  M1.00 INCH       VALLEY             MT   TRAINED SPOTTER

0835 PM     HAIL             4 N GLASGOW             48.25N 106.64W
07/28/2010  E1.00 INCH       VALLEY             MT   NWS EMPLOYEE

0839 PM     HAIL             2 NW GLASGOW            48.22N 106.67W
07/28/2010  M1.00 INCH       VALLEY             MT   NWS EMPLOYEE

            HAIL LASTED FOR ELEVEN MINUTES

0844 PM     HAIL             GLASGOW                 48.20N 106.64W
07/28/2010  M1.00 INCH       VALLEY             MT   TRAINED SPOTTER

            VERY HEAVY RAIN

0844 PM     HEAVY RAIN       6 W GLASGOW             48.20N 106.77W
07/28/2010  U0.00 INCH       VALLEY             MT   PUBLIC

            WATER OVER THE ROAD BUT UNKNOWN AMOUNT OF RAINFALL IN A
            SHORT PERIOD OF TIME.

0905 PM     HEAVY RAIN       2 NW GLASGOW            48.22N 106.67W
07/28/2010  M1.80 INCH       VALLEY             MT   NWS EMPLOYEE

            1.8 OF RAIN IN TWEENTY FIVE MINUTES

0914 PM     FLASH FLOOD      14 NW GLASGOW           48.34N 106.85W
07/28/2010                   VALLEY             MT   TRAINED SPOTTER

            VERY HEAVY RAIN FALL HAS FILLED DITCHES AND COULEES NEAR
            TAMPICO. A 40 INCH CULVERT WAS RUNNING FULL AND WATER IS
            FILLING KANE RESERVOIR.

&&

ASCHNETZ
Special weather statement, Aug 1, 12:55 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
155 PM MDT SUN AUG 1 2010

MTZ019-062-012100-
SHERIDAN-ROOSEVELT-
155 PM MDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 300 PM MDT.

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF FROID..MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   FROID AND  MEDICINE LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4852 10405 4822 10405 4833 10478 4851 10475
TIME...MOT...LOC 1955Z 267DEG 18KT 4840 10461

FRANSEN
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 81 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Phillips

When
August 1, 1:05 PM MST
Where
Phillips County, 20 mi N of Saco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.760, -107.330

Hail fell with heavy rain and wind gusts to 50 mph.

Hail, Roosevelt

When
August 1, 1:10 PM MST to 1:20 PM MST
Where
Roosevelt County, Froid to 2 mi NNE of Froid
Measured
3 in hail
Property damage
$5,000
Reported by
Public
Coordinates
48.330, -104.500

Public report in a newspaper clipping of 2.5 to 3 inch hail occurred at 1310 MST. At 1312 MST 2 miles NNE of Froid, nickel size hail fell. Spotter reported 1.5 inch hail 2 miles NNE of Froid at 1315 MST. At 1320 MST Froid 1.00 to 1.75 inch hail fell mixed with 60 mph winds, denting a camper.

Thunderstorm Wind, Roosevelt

When
August 1, 1:20 PM MST
Where
Roosevelt County, Froid
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.330, -104.500

Winds combined with hail and dented a camper.

Hail, Roosevelt

When
August 1, 1:30 PM MST
Where
Roosevelt County, 9 mi WSW of Brockton
Measured
1 in hail
Reported by
Public
Coordinates
48.100, -105.100

One inch hail mixed with heavy rain on Highway 2.

Hail, Roosevelt

When
August 1, 1:50 PM MST
Where
Roosevelt County, 10 mi E of Froid
Measured
1 in hail
Reported by
Public
Coordinates
48.330, -104.282

One inch hail fell along with heavy rain.

Thunderstorm Wind, Roosevelt

When
August 1, 4:04 PM MST to 4:15 PM MST
Where
Roosevelt County, Volt to 1 mi N of Volt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.380, -105.720

At Volt at 1604 MST, water was being pushed into the basement with the wind. At 1 mile north of Volt, wind shook the house and an 80 year old tree with a diameter of 16 inches snapped in half. Several large branches broke off in a tree grove. Another batch of trees 20 inches in diameter were all snapped at the base. All debris was blown southeast of the originating point.

Thunderstorm Wind, Roosevelt

When
August 1, 4:35 PM MST
Where
Roosevelt County, 18 mi NW of Poplar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.284, -105.476

Spotter observed the wind gust along with very heavy rain.

Hail, Garfield

When
August 1, 4:50 PM MST
Where
Garfield County, 0.5 mi S of Mosby
Measured
0.75 in hail
Reported by
Public
Coordinates
46.993, -107.870

Thunderstorm Wind, Richland

When
August 1, 5:30 PM MST
Where
Richland County, 25.2 mi WNW of Sioux Pass Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.064, -104.837

Hail also accompanied the wind.

Hail, Richland

When
August 1, 5:30 PM MST
Where
Richland County, 25.2 mi WNW of Sioux Pass Dot
Measured
0.75 in hail
Reported by
Public
Coordinates
48.070, -104.834

Wind also accompanied the hail.

Thunderstorm Wind, Richland

When
August 1, 5:40 PM MST
Where
Richland County, 20.36 mi NNW of Enid
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.983, -104.903

Trees were bending and a rain barrel was rolling through the field.

Hail, Valley

When
August 1, 7:15 PM MST
Where
Valley County, 14 mi SW of Hinsdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.257, -107.296

Wind also accompanied the hail.

Thunderstorm Wind, Valley

When
August 1, 7:15 PM MST
Where
Valley County, 14 mi SW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.257, -107.296

Hail also fell with the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246865, 246868, 256618, 246871, 255634, 246873, 246878, 246885, 246882, 246884, 246890, 246892, 246896.